Evolution of neuropathy and myopathy during intensive vincristine/corticosteroid chemotherapy for non‐hodgkin's lymphoma
Neuropathy and myopathy are common sequelae of intensive chemotherapy protocols that contain vincristine and corticosteroids. The authors prospectively monitored the evolution of neuropathy and myopathy during an intensive 12-week chemotherapy program for patients with intermediate and high-grade non-Hodgkin's lymphoma. In this study, vincristine was administered by bolus injection followed by a 3-day continuous intravenous (IV) infusion (total dose of 2.0 mg/m2 every other week); the maximum dose of vincristine was not arbitrarily limited. Cronassial, a mixture of four naturally occurring gangliosides, was administered in a randomized double-blind test to evaluate whether this agent could prevent vincristine-induced neuropathy. High doses of dexamethasone (50 mg/d for 3 days weekly or every other week) were also prescribed. Patients were monitored every 4 weeks with comprehensive physical and neurologic examinations and electrophysiologic studies of peripheral nerve function. Twenty-seven patients were fully evaluable. Weakness was a prominent adverse reaction in this study, and all patients had moderate to severe signs and symptoms of neuropathy and myopathy. Cronassial (100 mg) administered by intramuscular (IM) injection daily provided no protection against the development of neuropathic symptoms. Vincristine typically impaired fine-motor coordination initially, whereas corticosteroids were associated with delayed development of proximal muscle weakness. Results of electrodiagnostic studies did not add to the clinical examination results. The authors conclude that symptomatic weakness due to neuropathy or myopathy appears in a predictable manner during intensive vincristine/corticosteroid-based treatment protocols. Simple clinical tests can be used to rapidly distinguish between toxic effects due either to vincristine or corticosteroids, and routine implementation of these tests can prevent inappropriate dose attenuation of these agents.